Alert archive / Iowa / Areal Flood Warnings in 2016
Areal Flood Warning 9, NWS Des Moines, IA
NWS Des Moines, IA issued this areal flood warning at Sep 22, 2016, 11:23 AM CDT for Bremer County, Butler County, Iowa. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 22, 2016, 11:23 AM CDT (16:23 UTC)
- Expired
- Sep 23, 2016, 11:15 AM CDT
- In force
- 24 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bremer County, IA, Butler County, IA
The radar
The Des Moines radar (KDMX), 149 km from the middle of the area, began a volume at 16:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this areal flood warning went out at Sep 22, 3:44 AM CDT, 7 hours 39 minutes earlier.
Area forecast discussion, Sep 22, 3:44 AM CDT, 7 hours 39 minutes before
AREA FORECAST DISCUSSION National Weather Service Des Moines IA 344 AM CDT Thu Sep 22 2016 .SHORT TERM.../Today/ Issued at 342 AM CDT Thu Sep 22 2016 Ongoing convection continues in axis of low level jet inflow across northern iowa and additionally supported by weak wave entering western Iowa. Most intense convection is occurring behind a slowly advancing outflow the only recently became observable on radar. Rainfall rates in strongest areas remain 2-3 inches per hour and this concern will persist through sunrise although the slow southward progress should help any one area from getting as dramatic amounts as seen last evening near Charles City. That being said, the threat still exists for flash flooding across northern Iowa through the day and the headline will continue unchanged at this point. Still difficult to see evolution of convection later today as current convection gradually diminishes with the passage of the weak wave this morning. Where the surface and outflow end up and eventually provide focus for additional development is still being considered. It will likely remain somewhere across northern half of Iowa by later this afternoon with additional threat of heavy rain and strong storms. Temperatures today will remain cooler across the north where outflow will be south of area with a modified airmass in place. Farther south, will continue to see an unseasonably warm and humid airmass in southern Iowa with temperatures remaining nearly 15 degrees above normal. .LONG TERM.../Tonight through Wednesday/ Issued at 342 AM CDT Thu Sep 22 2016 The main forecast concern was focused on additional heavy rain chances tonight and again Saturday night into Sunday. Models have become into better overall agreement throughout the forecast period with the ECMWF following the GFS on its respective solution next week. Leaned closer to the GFS Tonight into Friday...With the boundary remaining planted across northern Iowa and another shortwave to eject across the Central Plains tonight combined with the increasing LLJ, another round of storms, possibly heavy rain, looks probable for northern portions of Iowa. Fairly strong QG forcing moves across northern Iowa this evening with good isentropic upglide along the 300-310K surface. Decent moisture transport overrunning the surface boundary providing some moisture convergence across northern Iowa. PWATs remain well above normal for late September as they range near 2 inches by 06z Friday. Warm layer cloud depths over 4000 meters and with BUFR soundings at MCW to FRM remaining deeply saturated, additional heavy rain is possible over portions that have already received significant rainfall. Thus, flash flooding as well as river flooding could be exacerbated even further by Friday morning. Storms look to quickly diminish past 12z Friday with the LLJ diminishing. Saturday through Monday...cold front and associated upper level low pressure will transition across the region Saturday night into Sunday. The best potential for rain looks to be from 00-12z Sunday and unfortunately another long duration round of rainfall possible. Instability is weak as well as the deep layer shear ranging less than 20 knots Saturday night. Low confidence with any widespread severe storms. Thus, the main concern is the heavy rain potential with similar PWATs and warm layer cloud depths compared to tonight. The GFS/ECWMF 00z runs have dried out Monday but with some lingering low stratus in the CAA and cannot rule out some scattered showers during the day Monday into Monday night. Tuesday through Thursday...The remainder of the week remains uncertain with the models continue to inconsistent with their respective solutions. However, confidence is increasing toward a dry and cool than wet and cool solution. && .AVIATION.../For the 06Z TAFS through 06Z Thursday night/ Issued at 1152 PM CDT Wed Sep 21 2016 Additional thunderstorms are expected to spread across northern Iowa late tonight and linger into Thursday. Have included VCTS at the northern sites where thunder is more likely, compared to the VCSH at KDSM during the morning hours Thursday. Southerly winds expected to transition to more southeasterly to easterly toward Thursday evening. && .HYDROLOGY... Issued at 342 AM CDT Thu Sep 22 2016 While the overall threat in southern portions of the watch seem to be waning, recent storm motion should carry convection into this portions of the watch this morning with some limited threat. Therefore will maintain the watch for now. As mentioned in the body of the discussion above, eventually placement of outflow/boundary by this afternoon will determine where eventual redevelopment will take place later today. It still appears this should be across the northern half of the state and therefore will leave headline alone. May need to be extended into tonight if the threat is deemed sufficient later today. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through this evening for IAZ004>007-015>017- 023>028-033>039-044>048. && SHORT TERM...Cogil LONG TERM...Podrazik AVIATION...Beerends HYDROLOGY...Cogil
Hazardous weather outlook, Sep 22, 4:42 AM CDT, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 442 AM CDT THU SEP 22 2016 IAZ004>007-015>017-023>028-033>039-044>048-231000- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY- 442 AM CDT THU SEP 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT HEAVY RAIN IS FORECAST TO CONTINUE OVER PORTIONS OF NORTHERN IOWA TODAY WITH ANOTHER ROUND POSSIBLE THIS EVENING. FLASH FLOODING AND RIVER FLOODING ARE LIKLEY TO IMPACT SOME AREAS IN NORTHERN IOWA. THUS...A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE AREA THROUGH TONIGHT. IN ADDITION...RIVER FLOOD WARNINGS ARE IN EFFECT FOR PORTIONS OF THE SHELL ROCK, CEDAR, AND WINNEBAGO RIVER BASINS. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. ISOLATED SEVERE STORMS ARE POSSIBLE THIS EVENING WHERE LARGE HAIL AND DAMAGING WINDS LOOK TO BE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WIDESPREAD THUNDERSTORMS WITH HEAVY RAIN AND ISOLATED SEVERE WEATHER ARE POSSIBLE SATURDAY NIGHT INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH TONIGHT AND AGAIN SATURDAY NIGHT INTO SUNDAY. IAZ049-050-057>062-070>075-081>086-092>097-231000- MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS- ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 442 AM CDT THU SEP 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A CHANCE OF THUNDERSTORMS IS FORECAST TODAY INTO TONIGHT. AN ISOLATED SEVERE STORM IS POSSIBLE WEST OF INTERSTATE 35 THIS AFTERNOON. LOCALLY BRIEF HEAVY RAIN IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAIN AND ISOLATED SEVERE WEATHER ARE FORECAST SATURDAY NIGHT INTO SUNDAY. THE MAIN THREAT WILL BE DAMAGING WIND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND AGAIN SATURDAY NIGHT INTO SUNDAY. KLP
In the hours before
Local storm report, Sep 22, 7:40 AM CDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
740 AM CDT THU SEP 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 1 WNW NORTHWOOD 43.45N 93.23W
09/22/2016 M4.13 INCH WORTH IA CO-OP OBSERVER
.
&&
BFLocal storm report, Sep 22, 7:42 AM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
742 AM CDT THU SEP 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 2 N MASON CITY 43.17N 93.19W
09/22/2016 M2.88 INCH CERRO GORDO IA PUBLIC
.
&&
BFLocal storm report, Sep 22, 7:48 AM CDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
748 AM CDT THU SEP 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN CLEAR LAKE 43.14N 93.37W
09/22/2016 E4.00 INCH CERRO GORDO IA PUBLIC
VIA SOCIAL MEDIA.
&&
BFLocal storm report, Sep 22, 8:17 AM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
817 AM CDT THU SEP 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN KANAWHA 42.94N 93.79W
09/22/2016 M2.26 INCH HANCOCK IA CO-OP OBSERVER
.
&&
BFLocal storm report, Sep 22, 10:07 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1007 AM CDT THU SEP 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN SHELL ROCK 42.72N 92.58W
09/22/2016 M2.35 INCH BUTLER IA CO-OP OBSERVER
.
&&
BFLocal storm report, Sep 22, 10:09 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1009 AM CDT THU SEP 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN MASON CITY 43.16N 93.20W
09/22/2016 M2.38 INCH CERRO GORDO IA CO-OP OBSERVER
KIMT TV.
&&
BFThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 7:05 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 55 min |
| Sep 21, 7:16 PM CDT | Tornado Warning | DMX | Cerro Gordo | 13 min |
| Sep 21, 7:43 PM CDT | Tornado Warning | DMX | Bremer, Butler | 47 min |
| Sep 21, 8:26 PM CDT | Special Weather Statement | DMX | Bremer | 64 min |
| Sep 21, 8:54 PM CDT | Flash Flood Warning | DMX | Bremer | 6 hr |
| Sep 21, 9:05 PM CDT | Special Weather Statement | DMX | Bremer | 40 min |
| Sep 21, 9:39 PM CDT | River Flood Warning | DMX | Black Hawk, Bremer, Butler | 5 days |
| Sep 21, 9:40 PM CDT | River Flood Warning | DMX | Black Hawk | 8 days |
| Sep 21, 9:41 PM CDT | River Flood Warning | DMX | Black Hawk, Bremer, Butler | 6 days |
| Sep 21, 9:50 PM CDT | River Flood Warning | DMX | Cerro Gordo, Floyd, Worth | 4 days |
| Sep 21, 10:51 PM CDT | Areal Flood Warning | DMX | Cerro Gordo, Franklin, Worth | 48 hr |
| Sep 22, 3:05 AM CDT | Areal Flood Warning | DMX | Bremer | 24 hr |
| Sep 22, 4:13 AM CDT | Flash Flood Warning | DMX | Cerro Gordo, Hancock | 6 hr |
| Sep 22, 7:00 AM CDT | Flash Flood Warning | DMX | Butler | 4 hr |
| Sep 22, 10:22 AM CDT | River Flood Warning | DMX | Wright | 6 days |
Nearby
Areal Flood Warnings in Iowa, 2016Every areal flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.